Alabama, 2002

Damaging Wind in Alabama, July 2, 2002

July 2, 2002 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 2, 1:45 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 2, 1:45 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
245 PM CDT TUE JUL 02 2002

LITTLE CHANGE IN CURRENT WEATHER PATTERN OVER THE NEXT COUPLE OF
DAYS, AND MAYBE FOR THE NEXT WEEK.  AN UPPER TROF REMAINS ALONG THE
EAST COAST WITH AN UPPER RIDGE TO OUR NORTHWEST.  A SERIES OF WEAK
IMPULSES MOVE ACROSS THE AREA IN THE NORTHEAST UPPER LEVEL FLOW.
THIS, COMBINED WITH A MOIST AND UNSTABLE AIRMASS, WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY, MOST NUMEROUS DURING
MAX HEATING.  LATER IN THE WEEK THE UPPER RIDGE STRENGTHENS AND
DROPS A LITTLE FURTHER SOUTH, BUT A MOIST AND UNSTABLE AIRMASS SHOULD
REMAIN IN PLACE. POPS TONIGHT SUBJECT TO LAST MINUTE CHANGES BASED
ON RADAR COVERAGE.

HSV 071/092 071/092 071 3424
BHM 071/091 071/092 071 3424
MGM 071/092 071/092 071 3424

.BHM...NONE.

In the hours before

Special weather statement, Jul 2, 12:32 PM CST, 5 hours 5 minutes before
ALZ001>050-022032-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT TUE JUL 02 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

NOT MUCH CHANGE IN THE WEATHER PATTERN EXPECTED OVER THE NEXT FEW
DAYS.  SCATTERED AFTERNOON STORMS WILL REMAIN THE NORM.  SOME OF
THESE STORMS WILL BECOME STRONG TO SEVERE. LOCALLY BRIEF
HEAVY RAIN...FREQUENT LIGHTNING...WIND GUSTS GREATER THAN 30 MILES AN
HOUR...AND SMALL HAIL MAY ACCOMPANY SOME OF THE STRONGER STORMS. NO
ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3
Local storm report, Jul 2, 3:22 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
422 PM CDT TUE JUL 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0144 PM    VANDIVER                  AL   1.00 IN HAIL
07/02/02   SHELBY                         QUARTER SIZED HAIL
                                          COVERING THE GROUND

0224 PM    SYLACAUGA                 AL   WIND DAMAGE
07/02/02   TALLADEGA                      1 TREE, LOTS OF LIMBS,
                                          AND POWERLINES DOWN NEAR
                                          AVONDALE MILLS COMPLEX

0324 PM    JASPER                    AL   WIND DAMAGE
07/02/02   WALKER                         SEVERAL TREES DOWN ALONG
                                          HIGHWAY 269 BETWEEN
                                          JASPER AND CARBON HILL,
                                          AND ALONG HIGHWAY 78

0310 PM    CLANTON                   AL   WIND DAMAGE
07/02/02   CHILTON                        TREES AND POWERLINES DOWN
                                          NEAR AND SOUTH OF
                                          CLANTON

0408 PM    RAINBOW CITY              AL   0.75 IN HAIL
07/02/02   ETOWAH                         DIME SIZED HAIL.

0420 PM    ATTALLA                   AL   1.75 IN HAIL
07/02/02   ETOWAH                         GOLF BALL SIZED HAIL.
Local storm report, Jul 2, 4:42 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 PM CDT TUE JUL 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    DETROIT                   AL   WIND DAMAGE
07/02/02   LAMAR                          NUMEROUS TREES AND POWER
                                          LINES DOWN IN NORTHERN
                                          PARTS OF THE COUNTY.
                                          REPORTED BY LAMAR
                                          SHERIFFS OFFICE.

The radar

The Northeast Alabama radar (KHTX), 110 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
July 2, 5:37 PM CST
Where
Lauderdale County, Rogersville
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
34.833, -87.283

A few trees and power lines were knocked down in and around Rogersville. A few trees were also blown down near Lexington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307810.